MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18965045S
Medical Device Problem Codes Break (1069); Fracture (1260); Migration (4003)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device inspection revealed the following: the inspection of the returned 45mm locking screw has shown that a piece of the screw is broken off.The broken fragment was not returned for evaluation, based on the provided x-ray from the revision surgery it looks like the fragment was left in the patient.The remaining thread flanks are partially flattened, which was most likely caused by an excessive contact with the nail during the insertion because there is a strong stress at the corresponding nail hole visible.The typical characteristics of a fatigue fracture could also be identified on this fracture face during the microscopic inspection.There is a fatigue zone with a smooth surface and progression lines over almost the whole surface which ends in an small instantaneous zone with a fine shear lip, where the screw finally broke apart.The review of the received 6 weeks post-operative x-rays has shown an in-situ migration of the screw.On the 14 weeks post-operative x-rays it visible that the migrated screw was pushed downwards and that the full load from the nail was applied on the upper edge of the bore, where finally the breakage of the screw occurred.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for review with following result: within 6 weeks of implantation there is a significant back-out of one of the distal screws.This back-out could be an indication for movement within the construct.This is also indicated by the subsequent breakage of the migrated locking screw, as it seems that the screw was pushed downwards after the back-out, which did lead to high shear forces and finally the failure of the screw.The back-out of the screw, where the screw is clearly no longer in the second cortex, has affected the stability of the construct even more.More movement in the construct will also affect the proximal side, the lag screw-nail interface.Since there is insufficient stability the loads on the interface became a problem, which did lead to the nail breakage.No product related issue could be detected.The implants could finally not resist the applied force which finally led to the material overload, fatigue failure.Based on the provided information, the root cause of the reported event is multi-factorial: the location of the fracture and the technical aspects of the surgical procedure contributed to the event.Furthermore, patient activity levels post-op may also have contributed to an inadequate load distribution, and therefore the breakage of the implants.If more information is provided, the case will be reassessed.
 
Event or Problem Description
Broken long gamma nail.Additional information received: patient underwent revision surgery (b)(6) 2024, exchanged broken nail with smith & nephew 13x400mm intertan nail.Updated information: during the review of the x-rays the screw that was found to be broken during the investigation, was migrated 6 weeks post-operative.

Brand Name
LOCKING SCREW, FULLY THREADED T2 Ø5X45 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21531745
Report Number0008031020-2025-00375
Device Sequence Number7857444
Product Code HSB
UDI-Device Identifier04546540202505
UDI-Public(01)04546540202505(17)290531(10)K1BDA24
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number18965045S
Device Lot NumberK1BDA24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/05/2025
Initial Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/25/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight63 KG